I took isotretinoin a year ago for a month. I immediately came off after developing severe anxiety, racing thoughts, and mood swings. Since then I have developed weird mental side effects That are hard to describe. I have no sense of place, i don’t feel aware of what time of the day it is, or what time of the year it is, like spring, summer or fall. I don’t feel the basic human emotions I used to feel. somebody please help me understand what this is and how to treat it. I haven’t felt like myself in over a year. People seem to tell me that there’s no way accutane could still be having side effects and that I’m just depressed and its all in my head.
Welcome. Sorry to break it to you but anhedonia is a common side effect of post-androgen deprivation syndrome. If you search the forums you will find many users complaining of this, with some finding some relief through medication, mediation or other means.
Hi. I suffer from the same, it is called emotional numbness/anehdonia. It was likely caused by the accutane.
We have no official treatment as of now.
You may well find cheap supplements like Theanine work to reduce racing thoughts. When I’ve used it this happens very quickly. Taurine briefly reduces anhedonia in my experience but this benefit fades quite fast. I am still finding how to solve it (if)…in my case it’s mainly physical, I still enjoy music and feel happy with friends etc.
Welcome to the forum @Jackidk. I’m sorry to hear you’ve been affected in this way.
This forum is one of the few places which is investing effort in scientific research. You can be part of this effort. It is the most important thing you can do if you want to see a treatment be developed.
Please take a look here and follow the steps.
What is physical anehdonia?
Well that’s my term not a scientific one. It’s as I said I still enjoy things mentally ie I like playing sport, speaking to friends, eating, listening to music.
But I have reduced sense of pleasure in body ie sexually etc
As I understand it some people lose all sense of pleasure in life
Any hope for recovery?
I think (but others can correct me) what you’re describing is ‘brain fog’ and there’s lots of people with that on the forum so maybe worth searching threads for useful stuff on that.
In terms of myself I had very little sensation in the areas I described for quite a while. In the last year (second since PFS) I’ve experienced reasonable periods with say 2 or 3/10 sensation rather than 0, and extremely brief periods (after taking Taurine for first time, alongside niacinimide, ZMA and Vitamin D) with relatively normal sensation (say 6 or 7/10). Some people don’t improve at all based on what I’ve read here, but some can almost fully recover, even after some years. I guess these are the extremes and most improve somewhat.
Overall from my experience the physical side is hard to fix but has grindingly got very modestly better - with the few times it’s felt much improved showing me the wiring is generally still in place so there’s probably a solution somewhere that we’re yet to find.
I should add that we overlap on the racing thoughts and as I said, Theanine or Taurine (don’t need both see what works best) definitely really helped for that I can’t stress that enough. Everyone’s different but it may be an easy win for you and if not these things flush out of the system after a few days.